Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Pueblo, CO

July 30, 2022Baca County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 30, 2022, 4:43 PM MDT for Baca County, Colorado. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 4:43 PM MDT (22:43 UTC)
Expired
Jul 30, 2022, 6:45 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Baca County, CO

The radar

The Dodge City radar (KDDC), 199 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:47 PM MDTHEAVY RAIN 1.544 Se Stonington, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS55 KPUB 302243
FFWPUB
COC009-310045-
/O.NEW.KPUB.FF.W.0045.220730T2243Z-220731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
443 PM MDT Sat Jul 30 2022

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  East Central Baca County in southeastern Colorado...

* Until 645 PM MDT.

* At 443 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over open country south of Stonington. Between 1 and 2 
  inches of rain have fallen. The expected rainfall rate is 1 to 2 
  inches in 1 hour. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stonington and open country south of Stonington.

This includes the following streams and drainages...
  North Fork Cimarron River, Sand Arroyo Creek and Dry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3729 10204 3720 10204 3716 10221 3721 10246
      3732 10246 3735 10204 3734 10204 3731 10204
      3730 10204

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

KT
2 follow-up statements
479 
WGUS75 KPUB 302319
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
519 PM MDT Sat Jul 30 2022

COC009-310045-
/O.CON.KPUB.FF.W.0045.000000T0000Z-220731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baca CO-
519 PM MDT Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR EAST CENTRAL BACA COUNTY...

At 519 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over open country south of Stonington have diminished. Between 
1 and 2 inches of rain have fallen in under an hour. Flash flooding 
is expected to continue until the water has a chance to recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, rural roads,
         and low water crossings as well as other poor drainage
         and low-lying areas.

Some locations that will experience flash flooding include...
  areas just south of Stonington.

This includes the following streams and drainages...
  North Fork Cimarron River, Sand Arroyo Creek and Dry Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3729 10204 3720 10204 3716 10221 3721 10246
      3732 10246 3735 10204 3734 10204 3731 10204
      3730 10204

FLASH FLOOD...RADAR INDICATED

$$

KT
913 
WGUS75 KPUB 310037
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
637 PM MDT Sat Jul 30 2022

COC009-310047-
/O.EXP.KPUB.FF.W.0045.000000T0000Z-220731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baca CO-
637 PM MDT Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT THIS EVENING FOR 
EAST CENTRAL BACA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3729 10204 3720 10204 3716 10221 3721 10246
      3732 10246 3735 10204 3734 10204 3731 10204
      3730 10204

$$

KT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:04 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 30, 3:04 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
304 PM MDT Sat Jul 30 2022

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM MDT Sat Jul 30 2022

Key Message:

1) Warmer tomorrow with scattered afternoon showers and storms
   favoring the higher terrain.

Current water vapor imagery and upper air analysis has weak west to
northwest flow aloft across the region, with a short wave continuing
to translate across the Northern High Plains, as upper level high
pressure continues to build across the Southern Rockies and into the
Great Basin. Satellite data also indicating drying within the more
northerly flow aloft with PWATs down to between 50 to 70 percent of
normal across north central and northeast Colorado, where as PWATs
of 100 to 120 percent of normal are noted across south central and
southeast Colorado and to around 130 percent of normal across
western Colorado at this time. Regional radars are indicating
scattered to numerous showers and thunderstorms across the ContDvd,
with isolated to scattered showers and storms across the southern
Sangres and along the south side of the Raton Mesa in north central
New Mexico.

Latest model data is supporting the best convective activity through
the rest of the afternoon and evening across the Contdvd, along with
increasing development across the southeast mts, especially the
Southern Sangre de Cristos and out across the Raton Mesa, where
MUCape of 500-1500 j/kg is in place. Locally heavy rain and the
potential for flash flooding will be the main threats across these
areas, however, cant rule out a stronger storm producing gusty winds
to around 50 mph and some hail along the Raton Mesa. Further north
and east across the Pikes Peak region and northern portions of the
plains, convection has been kept at bay with subsidence and drying
aloft behind the passing wave, despite dew pts remaining in the 50s
to lower 60s across the plains. Again, while models continue to
indicate dry conditions, can not totally rule out a few showers and
storms developing across the Pikes Peak region and northern I-25
Corridor through the rest of the afternoon, before convection wanes
from east to west through the evening.

Upper level ridging continues to build into the Great Basin on
Sunday, with flow aloft becoming more northerly across the region.
This will keep the best available moisture out across western
Colorado, with another round of scattered to numerous afternoon
showers and thunderstorms expected over and near the higher terrain,
with a slightly better chance of seeing a storm move east across the
I-25 Corridor tomorrow afternoon. Further east, model soundings
continue to indicate warming aloft leading to capping of convection
across the southeast plains. Models do indicate some drying in the
low levels, leading to lesser threat of heavy rain and lower chances
of flash flooding tomorrow. As for temperatures, with warming aloft,
highs look to warm back to near seasonal levels for the last day of
July, with 80s to lower 90s across the lower elevations, and mainly
in the 60s and 70s across the higher terrain.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM MDT Sat Jul 30 2022

The upper pattern will continue to feature and upper level high
pressure center across the Desert Southwest, with a couple of
upper troughs passing near the Canadian border. Multiple embedded
waves are forecast to lift northward across Colorado under the
upper high. Ensembles are in decent agreement through midweek,
with differences late in the forecast period handing the upper
high.

Sunday night and Monday...upper level high pressure will be
centered over the Desert Southwest during this period. Showers
and thunderstorms will be ongoing Sunday evening, mainly over the
Mountains, shifting east into the I-25 corridor during the evening
hours, before dissipating overnight. Locally heavy rainfall,
lightning and gusty outflow winds will be the main storm risks
Sunday evening.

By Monday, the next upper disturbance is forecast to lift
northward out of New Mexico leading to another round of afternoon
and evening showers and thunderstorms. The primary focus for storm
develop on Monday looks to the be over the San Juan Range and
southern Sangre de Cristo Mountains. Outside of these areas,
thunderstorm activity looks to be more isolated to scattered.
Storms may push northeast into the I-25 corridor Monday evening.
Locally heavy rainfall, lightning and gusty outflow winds will be
the main concern. Flash flooding on area burn scars will remain
possible both Sunday evening, and again on Monday should a heavier
storm move over one.

Tuesday...the upper high is forecast to retrograde westward into
the Intermountain West while and upper shortwave trough passes
across Montana. This will take the deeper moisture plume west,
with drier conditions expected. Generally isolated to scattered
showers and thunderstorms are expected over the Mountains, of
which a few may move into the I-25 corridor. A cold front
associated with the upper trough to the north will drop south
across the Plains by Tuesday night, turning flow north, and then
southeasterly by Wednesday morning.

Wednesday through Saturday...the upper high is forecast to shift
eastward across Colorado and set up over the Central Plains for
mid to late week. This will force the southerly moisture plume
east, back across Colorado. Embedded energy and moist southerly
flow will lead to daily shower and thunderstorm chances across the
region. Locally heavy rainfall, lightning and gusty outflow winds
will remain possible during this period. The ECMWF is slower at
bringing the upper high back west, keeping it over the Central
Plains, which would keep the moisture plume across Colorado into
the weekend and early next week. The GFS and Canadian are quicker
at bringing the upper high back west, by Saturday.

Temperatures will warm back into the 90s for most locations
through the extended period. The warmest day looks to be Tuesday,
where most of the Plains will push 100 degrees. The San Luis
Valley will see upper 70s to mid 80s through the extended period.
Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 244 PM MDT Sat Jul 30 2022

VFR conditions with mainly diurnal wind regimes expected at COS and
PUB over the next 24 hours, with showers and storms expected to
remain confined to the higher terrain today. There will be a better
chance of storms moving off the higher terrain tomorrow afternoon,
especially at COS.

Mainly VFR conditions expected at ALS over the next 24 hours, with
showers and storms affecting the terminal through the afternoon.
Main threats to the terminal will be gusty outflow winds of up to
35kts, however, can't rule out brief MVFR conditions in moderate to
heavy rain, if a storm moves over the terminal. Storms most
prevalent from 20Z to 02Z. Another round of showers and storms can
be expected Sunday afternoon at ALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...MOZLEY
AVIATION...MW
Hazardous weather outlook, Jul 30, 11:28 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Sat Jul 30 2022

COZ058>089-093>099-311730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Sat Jul 30 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected over
and near the higher terrain this afternoon and evening, with the
best coverage of storms shifting west over the Continental Divide
today. A few isolated storms may also be possible across the I-25
Corridor and southern portions of the plains this afternoon.

Storms today will again be slow moving and capable of producing
moderate to locally heavy rainfall, with a continued threat of
flash flooding over flood prone areas such as the burn scars, the
Chalk Cliffs, Poncha Pass, and areas with saturated soils. Other
storm threats include dangerous cloud to ground lighting, gusty
outflow winds to around 40 mph and small hail.

While there are low chances of storm development across the
southern plains this afternoon, there is the potential for a
strong to severe storm, producing hail to near the size of
quarters and gusty winds of 50 to 60 mph, if a storm can develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected again on Sunday, scattered
to widespread over the higher terrain and isolated to scattered
over the eastern plains. Main impact concerns will be locally
heavy rainfall and flash flooding over at risk areas. Precipitation
coverage will decrease Monday and Tuesday, although the burn scars
will still be a flash flooding concern. Precipitation is expected
to increase later in the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

23/23

In the hours before

Special weather statement, Jul 30, 3:46 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
346 PM MDT Sat Jul 30 2022

COZ099-302215-
Springfield Vicinity/Baca County CO-
346 PM MDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of southeastern Baca
County through 415 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 16 miles south of The Saunders Elevator, moving west
at 10 mph.

HAZARD...Wind gusts up to 50 mph, penny size hail and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 10228 3729 10234 3734 10207 3724 10204
      3718 10204
TIME...MOT...LOC 2144Z 068DEG 9KT 3725 10215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Jul 30, 4:28 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Sat Jul 30 2022

COZ099-302300-
Springfield Vicinity/Baca County CO-
428 PM MDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of east central Baca
County through 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 18 miles southwest of The Saunders Elevator, moving
east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stonington around 445 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 10231 3734 10229 3735 10204 3713 10204
TIME...MOT...LOC 2228Z 275DEG 5KT 3725 10222

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PGW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:04 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 29, 6:14 PM MDTSpecial Weather StatementPUBCuster31 min
Jul 29, 6:21 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Jul 29, 6:36 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 29, 7:13 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jul 29, 7:28 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 29, 8:35 PM MDTSpecial Weather StatementPUBPueblo25 min
Jul 29, 9:08 PM MDTFlash Flood WarningPUBFremont, Pueblo112 min
Jul 30, 3:46 PM MDTSpecial Weather StatementPUBBaca29 min
Jul 30, 5:07 PM MDTSpecial Weather StatementPUBCuster38 min
Jul 30, 5:49 PM MDTSpecial Weather StatementPUBCostilla41 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.